Minnesota, 2025

Hail and Damaging Winds in Minnesota, August 8 to 9, 2025

August 8 to 9, 2025 · NWS MPX · 9 events in 7 counties and zones

A line of storms formed over central Minnesota during the late evening Friday, August 8th and eventually grew in scale as it traveled east through the Twin Cities and into Wisconsin overnight. The storm was strongest after it initially formed, producing a couple instances of severe hail and wind in Wright and Hennepin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of storms formed over central Minnesota during the late evening Friday, August 8th and eventually grew in scale as it traveled east through the Twin Cities and into Wisconsin overnight. The storm was strongest after it initially formed, producing a couple instances of severe hail and wind in Wright and Hennepin counties. There were several reports of sub-severe hail stretching from Todd County all the way down to southeast Hennepin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 5:47 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • Elevated heat and humidity of today becomes noticeably less so starting Saturday, continuing into next week.
  • A round of thunderstorms is likely late this evening into early Saturday morning, with a few storms possibly strong to severe.
  • Much more tranquil weather conditions from late Saturday through much of next week.
Area forecast discussion, Aug 8, 5:47 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Elevated heat and humidity of today becomes noticeably less so
  starting Saturday, continuing into next week.

- A round of thunderstorms is likely late this evening into
  early Saturday morning, with a few storms possibly strong to
  severe.

- Much more tranquil weather conditions from late Saturday
  through much of next week.

&&

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 8 2025

A fairly extensive stratocumulus deck has lingered across
central-southern MN and western WI throughout the day in the
wake of early morning convection. In addition, this cloud cover
has generally remained north of a warm front wobbling over the
MN/IA border which has had a hard time pushing northward through
the day today. This has not only kept instability from rising
higher than expected but has also kept temps/dewpoints/heat
index values lower than expected. The first result of this has
been the early cancellation of all heat advisory headlines
across the WFO MPX coverage area. The next result has been lower
CAPE/higher CINH across the area, evidenced by showers trying
to move into southern MN from the FSD area that has been
weakening while shifting eastward and racing away from the
nearly north-south oriented cold front over the far eastern
Dakotas.

Nevertheless, there is still sufficient instability in advance
of the cold front per SPC analysis, including MUCAPE in the
4000-5000 j/kg range, over the southern 1/3 of MN that
additional storms could take advantage of later this evening
into the overnight hours should deep layer shear better align
with the progression of the surface cold front. There is still
plenty of uncertainty as to whether thunderstorms that develop
this evening over the eastern Dakotas and progress eastward
across central-southern MN can become surface based to tap into
the high instability. So while there is little doubt that
thunderstorms will develop this evening, thus having PoPs into
the Likely category, it is a matter of the storm strength and
them being elevated vs surface-based, which if surface-based,
they could then tap into the low-level MUCAPE and the strong
low-level jetting and bulk shear. So, overall a conditional and
uncertain scenario for severe weather is expected tonight. The
main hazard still looks to be damaging wind gusts, but large
hail and a few tornadoes cannot be ruled out.

The precipitation will have pushed through the bulk of the
coverage area by daybreak Saturday morning with only a few
generic (non- severe) thunderstorms possible by that point as
the cold front makes continued progress eastward through the day
Saturday. This will drop the precip chances across the area
from west to east and also make for cooler and less humid
conditions across the coverage area. Highs will only range from
the upper 70s to mid 80s on Saturday.

For next week, very similar day-to-day conditions are expected
with very few chances for precipitation. In fact, many
locations may well experience no precipitation for the entire
week. This is due to generally high pressure prevailing at the
surface, even despite the arrival of a frontal boundary midweek
that looks mainly dry, and weak ridging aloft to keep
appreciable trough axes away from the area. Highs will remain in
the upper 70s to mid 80s range with tolerable humidity levels.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Aug 8 2025

Low-range VFR for all TAF sites at initialization but the
expectation is still there to have convection late this evening
through early morning Saturday at all sites. A complex of
thunderstorms is expected to develop over the eastern Dakotas
late this evening then steadily shift eastward over central-
southern MN and western WI through the overnight hours. VFR-
worthy rain showers will likely precede and follow the main
batch of storms, but the TSRA itself will likely drop conditions
to MVFR, with IFR visibility possible should the heavier showers
move directly across the terminals. Precipitation will end from
wet to east around daybreak onward, with the precip lingering
longest at EAU. Breezy S winds at the start will shift to a more
W direction behind the precip, with the stronger storms possibly
producing strong variable wind gusts.

KMSP...Have nudged the best timing for TSRA slightly later in
this TAF set, looking for it to move across MSP in the 07z-10z
timeframe. Gusty winds and heavy rain look to be the main
hazards, but some hail cannot be ruled out. Ceilings and
visibility will likely drop to MVFR during the time of TSRA,
with IFR visibility possible. Otherwise, VFR conditions are
expected through this evening, and once again from around
sunrise onward behind the precipitation.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW 5-10 kts.
MON...VFR. Wind W 5-10 kts.
TUE...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Aug 8, 5:51 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Fri Aug 8 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
651 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Clusters of thunderstorms will likely develop along a cold front
this evening across western Minnesota and track eastward through
the overnight hours. A few thunderstorms may be severe, with the
main hazards being large hail and damaging winds. A tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lingering thunderstorms are possible across portions of western
Wisconsin and southern Minnesota on Saturday. Severe weather
chances are low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight into early
Saturday morning.

The radar

The Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Swift

When
August 8, 7:03 PM CST to 7:05 PM CST
Where
Swift County, 1.19 mi SE of Danvers
Reported by
Trained Spotter
Coordinates
45.270, -95.750

Funnel cloud reported by a couple spotters. We have no report of it reaching the ground.

Hail, Todd

When
August 8, 9:20 PM CST to 9:30 PM CST
Where
Todd County, 2.89 mi E of West Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.800, -95.040

Hail, Stearns

When
August 8, 9:45 PM CST to 9:55 PM CST
Where
Stearns County, 0.93 mi NNE of Sauk Centre
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.743, -94.963

Hail, Meeker

When
August 9, 1:10 AM CST to 1:20 AM CST
Where
Meeker County, 3.13 mi SSE of Dassel
Measured
0.75 in hail
Reported by
Public
Coordinates
45.040, -94.290

Hail, Wright

When
August 9, 1:25 AM CST to 1:35 AM CST
Where
Wright County, Cokato
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -94.200

Hail, Wright

When
August 9, 1:30 AM CST to 1:35 AM CST
Where
Wright County, Maple Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
45.230, -94.000

Thunderstorm Wind, Hennepin

When
August 9, 2:50 AM CST to 3:00 AM CST
Where
Hennepin County, 0.49 mi E of Medina
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.020, -93.570

Two trees were uprooted near City Hall in Medina. One was 18 inches in diameter and the other was 12 inches in diameter.

Thunderstorm Wind, Freeborn

When
August 9, 6:55 AM CST to 7:05 AM CST
Where
Freeborn County, Alden
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.670, -93.580

Numerous trees and power lines were downed throughout the city of Alden.

Thunderstorm Wind, Freeborn

When
August 9, 6:57 AM CST to 7:07 AM CST
Where
Freeborn County, 0.5 mi E of Alden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.670, -93.570

Power lines were downed across I90 eastbound near Alden, MN.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289512, 1289510, 1289511, 1289534, 1289536, 1289532, 1289556, 1289558, 1289559.